by Neil Bauman, Ph.D.
A lady asked:
Have you ever heard of epidurals used during labor and delivery being ototoxic? The reason I ask is because I met a woman whose child was born deaf 6 months ago. She had received 4 different epidurals during her labor and delivery because none of them seemed to be working effectively. She was wondering if the drugs used in the epidurals could have caused the hearing loss in her infant.
Good question, but I’d need to know exactly which drugs she was given before I could give you/her a specific reply.
However, in general terms, yes, some of the drugs used for epidurals can be ototoxic. When I looked them up, some of these drugs are listed as causing hearing loss, tinnitus and/or various balance problems.
In addition, doctors sometimes use a drug that is not normally an epidural to help the effects of the basic epidural drug. Unfortunately, some of these drugs are also ototoxic. There are any number of these additional drugs that they use.
Then too, researchers are experimenting with a drug that I consider highly-ototoxic as an epidural. I just hope they don’t use it because it could destroy a baby’s hearing and balance.
Furthermore, some drugs are not necessarily ototoxic as such, but cause problems that could result in ear problems in the infant. For example, some epidurals cause the mother’s heart to slow way down. The result is that the baby doesn’t get as much oxygen as it should, and this could cause hearing loss in the child.
Other epidurals can cause what they euphemistically call CNS (central nervous system) problems in the child–and since hearing loss is technically a CNS problem, hearing loss may be included (and thus hidden) under the generic term “CNS problems.”
Finally, the epidural dose is calculated on the weight of the mother, and since the mother is about 20 times the weight of the baby, the baby is getting a gross overdose of these drugs–and because the baby’s liver is not working efficiently at this point, it cannot metabolize these drugs well. As a result, these drugs can float around in the baby’s body doing all kinds of mischief including damaging its ears.
So based on all the above, I wouldn’t be surprised one bit if some epidurals result in hearing loss and/or balance problems in newborn babies. When it comes to drugs, you can’t be too careful.
If you would like more information on the ototoxicity of the 877 drugs known to damage ears, click on Ototoxic Drugs Exposed.